Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 92, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 27, 2008, 3:59 PM EDT for Tuscola County, Michigan. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2008, 3:59 PM EDT (19:59 UTC)
- Expired
- Jun 27, 2008, 5:08 PM EDT
- In force
- 69 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
County Tuscola County, MI
The radar
The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:18 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 27, 2:18 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 218 PM EDT FRI JUN 27 2008 .AVIATION... MOVED TIMING OF CONVECTION FORWARD A COUPLE OF HOURS FOR THIS AFTERNOON. STILL EXPECTING COVERAGE TO REMAIN LIMITED UNTIL LATE AFTERNOON AND EVENING. INITIATION IS UNDERWAY AT VARIOUS LOCATIONS ACROSS THE CWA. EXPECT VFR CONDITIONS INTO THE EVENING HOURS BEFORE LARGER SUPPORT FOR PRECIPITATION MOVES IN. WITH THE INCREASED MOISTURE OVERNIGHT MVFR CEILINGS WILL GIVE WAY TO IFR VISIBILITIES/CEILINGS IN MORE INTENSE ACTIVITY. WITH THE EXPECTED RAINFALL AND SATURATED COLUMN...SHOULD SEE LOWERED VISIBILITIES DUE TO BR. THE LOWERED VISIBILITIES WILL BE LESS DENSE WITH AN INCREASE IN SURFACE WINDSPEEDS (VEERING WESTERLY WITH TIME). && .PREV DISCUSSION...ISSUED 1214 PM EDT FRI JUN 27 2008 UPDATE... NO SUBSTANTIAL CHANGES FROM THE PACKAGE ISSUED EARLIER...SENT OUT AN UPDATED ZONE FORECAST TO CLEAN UP TIMING. SOUTHEASTERN MICHIGAN WILL CONTINUE TO EXPERIENCE SHORTWAVE RIDGING...SEEN WITH ANTICYCLONIC FLOW IN THE LATEST WV IMAGERY. ASSOCIATED AVA IS EXPECTED TO KEEP CONVECTION AT BAY THE MAJORITY OF THE AFTERNOON AND LIMIT THE OVERALL COVERAGE DESPITE DEVELOPING WEAK/NIL CAPPING. CONVECTION IS EXPECTED WITHIN THE HEFTY THETA E SURGE THAT IS BEGINNING TO FLOOD SOUTH CENTRAL LOWER MICHIGAN (CU FIELD). A MODIFIED 12Z SOUNDING OF MID 80S OVER UPPER 60S WOULD SUGGEST OVER 2500J/KG OF SBCAPE...BUT THE ADVECTION OF A LATENT HEATING MAX AT 600MB SHOULD CUT DOWN SIGNIFICANTLY ON MIDLEVEL LAPSE RATES/CAPE DENSITIES THIS AFTERNOON/EVENING. A SLIGHT CHANCE FOR SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS THE MAIN THREAT IN ANY DOWNBURST FROM THE PULSE CONVECTION. PREV DISCUSSION...ISSUED 408 AM EDT FRI JUN 27 2008 SHORT TERM...TODAY AND TONIGHT WEAK RIDGING THROUGH THE COLUMN HAS SUPPORTED SUBSIDENCE AND DRY CONDITIONS THROUGH THE NIGHT AND WILL CONTINUE TO HAVE AN INFLUENCE ACROSS THE FORECAST AREA DURING THE MORNING HOURS. A WEAK SHORTWAVE - EVIDENCED IN THE WV IMAGERY OVER WESTERN WISCONSIN - WILL TRAVERSE LOWER MICHIGAN DURING THE MIDDAY TIME FRAME. THIS WAVE IN COMBINATION WITH INCREASE SOUTHWESTERLY FLOW THROUGH THE LOWEST 10KFT - SUPPORTING ADVECTION OF HIGHER THETA-E AIR INTO THE REGION - WILL SET THE STAGE FOR FORCING CONVECTIVE DEVELOPMENT THIS AFTERNOON ALONG THIS ELEVATED MOISTURE BOUNDARY. AMPLE MID/HIGH LEVEL MOISTURE FROM UPSTREAM CONVECTION WILL REMAIN PRESENT - TEMPERING HIGHS SLIGHTLY TODAY COMPARED TO THURSDAY. STILL EXPECTING SOLID MID-80S WITH DEWPOINTS IN THE MID-60S HELPING TO SUPPORT HEAT INDICES AROUND 90F. THE RESULTANT SURFACE BASED INSTABILITY WILL BUILD TO ROUGHLY 2KJ/KG WITH 0-1KM MLCAPES A MORE MODEST 500-750 J/KG. DEEP LAYER SHEAR REMAINS QUITE WEAK /< 25KTS/ THROUGH THE DAY - THEREFORE EXPECTING THE CONVECTIVE MODE TO BE ON THE PULSY SIDE. WITH LESS INSTABILITY AVAILABLE TODAY...SEVERE POTENTIAL WILL BE LIMITED. THUNDERSTORM CHANCES STILL LOOK BETTER THIS EVENING AND CONTINUING THROUGH THE NIGHT WITH A SECONDARY SURGE IN MOISTURE...STRENGTHENING LOW-LEVEL JET UPSTREAM AND INCREASING HEIGHT FALLS IN ADVANCE OF A STRONG UPPER LOW DIGGING INTO MINNESOTA. BOUNDARY LAYER INSTABILITY MAINTAINS SOME COMPOSURE WITH TEMPS HOVERING CLOSE TO 70F AND DEWPOINTS HOVERING IN THE MID/UPPER 60S THROUGH THE NIGHT FURTHERMORE...DEEP LAYER SHEAR INCREASES WITH TIME - ESPECIALLY IN THE LOWEST 2KM. DEPENDING ON THE EVOLUTION OF MESOSCALE FEATURES... THERE IS AN OPPORTUNITY FOR A CONVECTIVE CLUSTER/COMPLEX TO DEVELOP IN ADVANCE OF THE COLD FRONT UPSTREAM AND PROPAGATE INTO THE REGION LATE TONIGHT. TIME OF DAY WILL HELP WITH MINIMIZE SEVERE POTENTIAL. LONG TERM...SATURDAY THROUGH THURSDAY THE FIRST PORTION OF THE LONG TERM WILL BE DOMINATED BY A STRONG UPPER LEVEL LOW THAT WILL MAKE ITS WAY INTO THE GREAT LAKES REGION ON SATURDAY. MODELS GENERALLY IN AGREEMENT SHOWING AN ASSOCIATED SURFACE TROUGH AND INITIAL COLD PUSH LIFTING FROM LAKE MICHIGAN TO SOUTHEAST MICHIGAN BY 18Z. LINGERING SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY REMAIN FROM THE OVERNIGHT CONVECTION ACROSS THE NORTH WITH COVERAGE ACROSS THE SOUTH FILLING IN AS THE TROUGH SWINGS THROUGH FROM LATE MORNING TO EARLY AFTERNOON. CLOUD COVER FROM CONVECTION FRIDAY NIGHT COUPLED WITH A LATE MORNING PASSAGE WILL HELP TO LIMIT INSTABILITY WITH WARM MID LEVELS AHEAD OF THE UPPER LOW OF -7C AT 500MB. HOWEVER...DEWPOINTS WILL RANGE FROM THE UPPER 60S NORTH TO NEAR 70 SOUTH WHICH WILL STILL SUPPORT 1500-2000 J/KG OF CAPE. SHEER WILL BE ON THE INCREASE THROUGH THE DAY...WITH 0-6 KM SHEAR INCREASING TO 25-35 KNOTS BY 18Z WARRANTING A SLIGHT CHANCE OF SEVERE WIND GUSTS WITH THUNDERSTORMS ON SATURDAY. DEEP MOISTURE WILL ALSO BE IN PLACE WITH PW VALUES AHEAD OF THE TROUGH ON THE ORDER OF 1.75 INCHES MAKING ANY THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND LOCALIZED STREET FLOODING. IT IS TEMPTING TO REDUCE COVERAGE OF THUNDERSTORMS IN THE WAKE OF THE SURFACE TROUGH FOR THE LATE AFTERNOON ON SATURDAY...BUT OVERALL LOW CONFIDENCE IN PATTERN EVOLUTION AND TIMING OVER THE NEXT 48 HOURS COMBINED WITH SIGNIFICANT MID LEVEL HEIGHT FALLS MAKE IT REASONABLE TO HOLD ONTO THE HIGH POPS THROUGH THE PERIOD AND ALLOW REFINEMENT AS WE APPROACH IN TIME. SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED TOWARDS THE TRI- CITIES SATURDAY EVENING AS THE MID-LEVEL FRONT ARRIVES WITH 500MB TEMPS FALLING TO -15C. SEVERAL SURFACE TROUGHS WILL BE PRESENT OVER THE REGION THROUGH THE WEEKEND WHICH WILL ALSO ACT AS A FOCUS FOR SHOWERS AND THUNDERSTORMS. ANOTHER OF THESE TROUGHS APPEARS TO ARRIVE SATURDAY EVENING AND HAVE RAISED POPS SLIGHTLY ACROSS THE NORTH AND WILL ALSO EXTEND A LOW CHANCE THROUGH THE OVERNIGHT HOURS AS THE UPPER LOW SLOWLY TRACKS EAST. COVERAGE OF THUNDERSTORMS WILL INCREASE AGAIN ON SUNDAY AS WE DESTABILIZE DURING THE AFTERNOON. THUNDERSTORMS BOTH SATURDAY NIGHT AND SUNDAY WILL BE CAPABLE OF PRODUCING ISOLATED MARGINALLY SEVERE SIZE HAIL AS WET BULB ZERO HEIGHTS FALL TO BETWEEN 8500-9500 FEET. WILL LEAVE GOING FORECAST LARGELY UNCHANGED FOR EARLY NEXT WEEK WITH ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY AND A DRY FORECAST ON TUESDAY. MOST LONG RANGE MODELS INDICATE THE UPPER TROUGH AXIS WILL BE EAST OF THE AREA ON TUESDAY WITH RISING HEIGHTS OVERHEAD BUT THE 00Z GFS SUGGEST ANOTHER REINFORCING SHORTWAVE WILL SLIDE SOUTH INTO THE TROUGH WITH ISOLATED THUNDERSTORMS POSSIBLE. GIVEN INITIALIZATION TROUBLES FROM ONGOING CONVECTION...WILL KEEP TUESDAY DRY AND MONITOR MODEL TRENDS. HAVE ALSO GONE SEVERAL DEGREES ABOVE MEX GUIDANCE ON MONDAY AND TUESDAY WITH MANY ENSEMBLE MEMBERS AND THE ECMWF SUPPORTING TEMPERATURES IN THE LOW TO MID 70S. MARINE... EAST-SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP OVER LAKE HURON FRIDAY AND VEER TO THE SOUTH BY SATURDAY IN ADVANCE OF A STRONG COLD FRONT. WINDS IN ADVANCE OF THIS FRONT ARE EXPECTED TO REMAIN AT OR BELOW 20 KNOTS THROUGH SATURDAY. THE EXCEPTION WILL BE NEAR ANY STRONG THUNDERSTORMS THAT DEVELOP. THE NEAR SURFACE MOISTURE WILL CONTRIBUTE TO SOME FOG OVER THE COLDER OPEN WATERS OF LAKE HURON. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....CB UPDATE.......CB SHORT TERM...MANN LONG TERM....KEC MARINE.......MANN YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 27, 4:26 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 426 AM EDT FRI JUN 27 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-281000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 426 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...ESPECIALLY OVERNIGHT...WITH WIND GUSTS TO 60 MPH BEING THE MAIN THREAT. A DEEPENING LOW PRESSURE SYSTEM WILL TRACK INTO THE NORTHERN GREAT LAKES FOCUSING THUNDERSTORMS ALONG AN ELEVATED WARM FRONTAL STRUCTURE SLOWLY ADVANCING ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS..SOME OF WHICH MAY BE SEVERE...ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE UNSETTLED CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-281000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 426 AM EDT FRI JUN 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER...ESPECIALLY OVERNIGHT...WITH WIND GUSTS TO 60 MPH BEING THE MAIN THREAT. A DEEPENING LOW PRESSURE SYSTEM WILL TRACK INTO THE NORTHERN GREAT LAKES FOCUSING THUNDERSTORMS ALONG AN ELEVATED WARM FRONTAL STRUCTURE SLOWLY ADVANCING ACROSS THE REGION. AREAS OF FOG MAY ALSO DEVELOP AS WARM/MOIST AIR MOVES OUT ONTO THE COLDER LAKE WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS..SOME OF WHICH MAY BE SEVERE...ARE LIKELY SATURDAY AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM PROLONGS THE UNSETTLED CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. MANN YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Jun 27, 3:30 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL 5 NW SAGINAW 43.47N 84.02W
06/27/2008 E0.88 INCH SAGINAW MI TRAINED SPOTTER
&&
SFSpecial weather statement, Jun 27, 3:31 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 331 PM EDT FRI JUN 27 2008 MIZ070-076-272030- MACOMB-WAYNE- 331 PM EDT FRI JUN 27 2008 ...SPECIAL WEATHER STATEMENT... AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING NEAR AND NORTH OF DOWNTOWN DETROIT...AND NORTH OF WARREN MOVING EAST AT 17 MPH. PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... EASTPOINTE... FRASER... ROSEVILLE... HARPER WOODS... CLINTION TOWNSHIP... GROSSE POINTE WOODS... GROSSE POINTE PARK... ST. CLAIR SHORES... MOUNT CLEMENS... GROSSE POINTE... GROSSE POINTE FARMS... GROSSE POINTE SHORES... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DRC / WAG
Local storm report, Jun 27, 3:37 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
337 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 1 W ZILWAUKEE 43.48N 83.94W
06/27/2008 E1.00 INCH SAGINAW MI TRAINED SPOTTER
&&
SFLocal storm report, Jun 27, 3:57 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 PM EDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG ZILWAUKEE 43.48N 83.92W
06/27/2008 SAGINAW MI TRAINED SPOTTER
TREES REPORTED DOWN ALONG TITTABAWASSEE ROAD.
&&
SFThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:22 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 53 min |
| Jun 27, 3:38 PM EDT | Special Marine Warning | DTX | 67 min | |
| Jun 27, 4:13 PM EDT | Tornado Warning | DTX | Saginaw, Tuscola | 54 min |
| Jun 27, 4:20 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair, Sanilac | 70 min |
| Jun 27, 4:50 PM EDT | Special Marine Warning | DTX | 99 min | |
| Jun 27, 5:30 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 55 min |
| Jun 27, 5:52 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Sanilac | 53 min |
| Jun 27, 6:47 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.